South Dakota, 2019Flooding in South Dakota, April 1 to 30, 2019
April 1 to 30, 2019 · NWS ABR · 26 events in 26 counties and zones
The continuation of snowmelt from a much above normal snowfall winter combined with a historic heavy snow/blizzard in mid-April resulted in widespread flooding across central and northeast South Dakota. Countless roads along with thousands of acres of cropland were flooded throughout April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.8 million
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The continuation of snowmelt from a much above normal snowfall winter combined with a historic heavy snow/blizzard in mid-April resulted in widespread flooding across central and northeast South Dakota. Countless roads along with thousands of acres of cropland were flooded throughout April. Impacts include damaged roads, culverts, and bridges, and livestock, homes, and businesses were affected. Delayed planting resulted across all of the region as well. Cattle and calves were stressed by the cold and wet pattern, as the mud and cold caused some sickness with the livestock. Flooded roads made it difficult for many farmers or ranchers to get to their fields or livestock. There was a water rescue near Frederick on April 7th as someone drove into a washed out road. The wet pattern along with the flooding continued into May, further delaying planting across the region.
All counties declared emergencies/disasters in March and April due to the widespread flooding and March blizzard. South Dakota's governor declared a disaster for the state in March. This declaration was followed by a disaster declaration by the President of the United States. As a result, 24 of the 26 counties across central and northeast South Dakota were able to have access to public property damage assistance. Overall, damage estimates from the blizzards and floods for the state were at 43 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Mar 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT Mon Apr 1 2019
.UPDATE...
Issued at 951 PM CDT Sun Mar 31 2019
Made a few minor changes, otherwise forecast is on track.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 317 PM CDT Sun Mar 31 2019
Clouds are clearing but the surface low is still impacting the wind
field. Otherwise temperatures have managed to recover just fine.
This low will be followed by weak high pressure tonight. A weak
system is still looking to cross western into central then southeast
South Dakota for Monday. Profiles support snow though near surface
temperatures warm close to the rain threshold. Maybe some
accumulation but not all that confident given about 10 microbars of
lift, but then again would not be surprised to see someone come away
with an inch before it melts.
.LONG TERM...(Tuesday through Sunday)
Issued at 317 PM CDT Sun Mar 31 2019
The models all show a significant rain/snow system moving across the
central plains and mainly staying south of our area for Tuesday
night and Wednesday. Central South Dakota may have some light
rain/snow. Otherwise, a few more weak short wave troughs may affect
the region from Thursday through Sunday and dont appear to produce
much of any precipitation with them. Northwest flow aloft early on
will keep us slightly below normal for Tuesday through Thursday in
the 40s and lower 50s. Milder Pacific air moving in for Friday
through the weekend will bring 50s and 60s for the area. There may
be some lower 70s southwest in the region on Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1236 AM CDT Mon Apr 1 2019
MVFR/IFR cigs will gradually develop across much of the area
overnight. Meanwhile, a system will bring rain/snow to parts of
western and southern South Dakota on Monday. This precipitation
should mainly affect KPIR terminal.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TDK
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...Wise
Hazardous weather outlook, Mar 31, 2:27 AM CST, 21 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
327 AM CDT Sun Mar 31 2019
MNZ039-046-SDZ003>011-015>017-019>023-033>037-045-048-051-010830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Clark-Codington-Grant-Hamlin-
Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
327 AM CDT Sun Mar 31 2019 /227 AM MDT Sun Mar 31 2019/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ018-010830-
Spink-
327 AM CDT Sun Mar 31 2019
This Hazardous Weather Outlook is for northeast South Dakota.
.DAY ONE...Today and tonight.
Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Jones
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Jones County, 3.71 mi NW of Capa to 7.47 mi NNE of Draper
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $54,000
- Reported by
- Emergency Manager
- Coordinates
- 44.160, -101.030
Flood, Campbell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Campbell County, 17.65 mi WSW of Mound City to 7.97 mi ESE of Mound City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 45.610, -100.400
Flood, Walworth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Walworth County, 7.96 mi SW of Akaska to 7.22 mi ESE of Lowry
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $292,000
- Reported by
- Emergency Manager
- Coordinates
- 45.260, -100.250
Flood, Potter
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Potter County, 20.26 mi NW of Gettysburg to 2.13 mi W of Gorman
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $110,000
- Reported by
- Emergency Manager
- Coordinates
- 45.230, -100.240
Flood, Sully
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sully County, 4.82 mi NNW of Laurel to 17.49 mi SW of Fielder
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $181,000
- Reported by
- Emergency Manager
- Coordinates
- 44.880, -100.370
Flood, Hughes
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Hughes County, 14.43 mi NW of Pierre to 1.48 mi W of Pierre
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $185,000
- Reported by
- Emergency Manager
- Coordinates
- 44.540, -100.500
Flood, Lyman
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lyman County, 8.5 mi NW of Mc Clure to 12.6 mi ENE of Mc Clure
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $26,000
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -100.350
Flood, McPherson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- McPherson County, 2.81 mi N of Greenway to 7.93 mi NE of Spring Creek Colony
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $68,000
- Reported by
- Emergency Manager
- Coordinates
- 45.940, -99.710
Flood, Edmunds
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Edmunds County, 9.78 mi N of Bowdle to 12.52 mi N of Mina
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 45.590, -99.700
Flood, Faulk
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Faulk County, 6.53 mi NW of Onaka to 11.32 mi N of Chelsea
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $121,000
- Reported by
- Emergency Manager
- Coordinates
- 45.250, -99.570
Flood, Hyde
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Hyde County, 25.86 mi N of Holabird to 25.26 mi WSW of Stephan
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $178,000
- Reported by
- Emergency Manager
- Coordinates
- 44.890, -99.660
Flood, Hand
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Hand County, 12.4 mi NW of Polo to 20.89 mi ENE of Polo
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $830,000
- Reported by
- Emergency Manager
- Coordinates
- 44.890, -99.300
Flood, Buffalo
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Buffalo County, 10.26 mi NNW of Ft Thompson to 10.55 mi WNW of Ft Thompson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $17,000
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -99.530
Flood, Brown
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Brown County, 10.19 mi W of Winship to 10.73 mi ENE of Hecla
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $745,000
- Reported by
- Emergency Manager
- Coordinates
- 45.940, -98.730
Flood, Spink
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Spink County, 7.33 mi W of Mansfield to 12.14 mi NE of Conde
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.3 million
- Reported by
- Emergency Manager
- Coordinates
- 45.240, -98.720
Flood, Marshall
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Marshall County, 8.17 mi W of Newark to 6.8 mi NNE of Veblen
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $143,000
- Reported by
- Emergency Manager
- Coordinates
- 45.930, -97.970
Flood, Day
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Day County, 8.74 mi NW of Pierpont to 0.69 mi N of Grenville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $104,000
- Reported by
- Emergency Manager
- Coordinates
- 45.580, -97.970
Flood, Clark
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Clark County, 10.8 mi WNW of Crocker to 3.99 mi NE of Bradley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $121,000
- Reported by
- Emergency Manager
- Coordinates
- 45.150, -97.980
Flood, Codington
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Codington County, 4.93 mi NNW of Wallace to 4.59 mi NNE of South Shore
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $472,000
- Reported by
- Emergency Manager
- Coordinates
- 45.150, -97.490
Flood, Hamlin
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Hamlin County, 6.5 mi WNW of Hazel to 1.7 mi NE of Castlewood
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $202,000
- Reported by
- Emergency Manager
- Coordinates
- 44.790, -97.490
Flood, Roberts
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Roberts County, 5.85 mi NNW of Dahlberg to 1.19 mi WNW of White Rock
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $191,000
- Reported by
- Emergency Manager
- Coordinates
- 45.930, -97.220
Flood, Grant
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Grant County, 8.35 mi N of Hiland to 1.19 mi WNW of Marvin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $76,000
- Reported by
- Emergency Manager
- Coordinates
- 45.300, -97.220
Flood, Deuel
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Deuel County, 6.68 mi NNW of Goodwin to 4.97 mi NNE of Moritz
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $129,000
- Reported by
- Emergency Manager
- Coordinates
- 44.970, -96.880
Flood, Corson
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Corson County, 2.04 mi WNW of Thunder Hawk to 9.47 mi SSW of Athboy
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.940, -101.990
Flood, Dewey
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Dewey County, 4.93 mi NNW of Isabel to 7.35 mi WSW of Lantry
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $199,000
- Reported by
- Emergency Manager
- Coordinates
- 45.450, -101.450
Flood, Stanley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Stanley County, 4.25 mi SW of Bunker to 10.84 mi ESE of Ft Pierre
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -101.150
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flooding in Illinois, April 1 to 30, 20191 death · 7 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flooding in Minnesota, April 1 to 22, 2019$150,000 · 3 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
- Frost and Freeze in Illinois, April 1, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 819578, 819579, 819580, 819581, 819583, 819590, 819592, 820912, 820913, 820916, 820919, 820925, 820928, 820931, 820935, 820941, 820944, 820946, 820951, 820955, 820968, 820975, 820977, 819575, 819576, 819577.